Alert archive / Vermont / Flash Flood Warnings in 2024
Flash Flood Warning 18, NWS Burlington, VT
NWS Burlington, VT issued this flash flood warning at Aug 4, 2024, 2:37 PM EDT for Caledonia County, Essex County, Orleans County, Vermont. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 4, 2024, 2:37 PM EDT (18:37 UTC)
- Expired
- Aug 4, 2024, 5:36 PM EDT
- In force
- 3 hr
- Issued by
- NWS Burlington, VT
- Area
- Storm-based polygon
- Flood severity
- None
Counties Caledonia County, VT, Essex County, VT, Orleans County, VT
The radar
The Burlington radar (KCXX), 92 km from the middle of the area, began a volume at 18:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 6.6 hours before the alert went out and 264 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 707 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 623 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 68 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before this flash flood warning went out at Aug 4, 1:35 PM EDT, 1 hour 2 minutes earlier.
Area forecast discussion, Aug 4, 1:35 PM EDT, 1 hour 2 minutes before
Area Forecast Discussion National Weather Service Burlington VT 135 PM EDT Sun Aug 4 2024 .SYNOPSIS... Unsettled weather will continue through Monday as a series of disturbances shift southeast through Vermont and northern New York. A few storms could be strong and capable of producing gusty winds and heavy rain. The cold front will sag south late Monday with cooler and drier air across the region. The frontal boundary will stall to our south, and a few showers may cross the boundary in parts of the Adirondacks and southern Vermont periodically. && .NEAR TERM /THROUGH MONDAY/... As of 128 PM EDT Sunday...As expected, storms have started to pop up across our area, some with potential for gusty winds and small hail, all with heavy rain. We have a couple flood warnings out and one severe thunderstorm warning. Action should die down following sunset. Previous discussion follows. It's a rinse and repeat situation from yesterday. There will be plenty of high clouds streaming ahead of an upper vort producing deep southwesterly flow over the Appalachians. This will finally cross east today. It remains warm and humid across the region and temperatures will climb into the 80s once again with dewpoints in the upper 60s to lower 70s. Scattered convection will be likely this afternoon due to the stalled boundary, weak mid-level vorticity pivoting overhead, and CAPE values that are a bit higher than usual in the 2000-2500 J/kg range. There's not much upper level support, and so a day with pulse-type convection is expected. Mid-level dry air remains persistent today. This could hamper the overall coverage of convection, but it also lends to the capability of gusty winds. SPC has placed much of the region in a marginal risk outlook indicating the potential for some locally severe storms. Convection will quickly dissipate following sunset, and it should be a somewhat cooler night with mainly 60s across the region. Monday will be more active as a more defined cold front descends southeast. The timing is a bit early north. So areas along and just south of the international border will likely linger in the 70s, while Vermont and eastern slopes of the Adirondacks in Essex County, New York will still manage 80s. Coupled with better frontal dynamics, upper level support, and 0-6km shear approaching 40 knots, the southern half of our forecast area will have a decent chance for stronger to severe storms. SPC has the southern half of the forecast area in a Slight (Level 2 of 5) risk, indicating short-lived, isolated severe potential. The boundary will begin to slip south late Monday evening. && .SHORT TERM /MONDAY NIGHT THROUGH TUESDAY/... As of 316 AM EDT Sunday...Tuesday will be a refreshing change following the cold frontal passage. High temperatures will only reach into the mid to upper 70s in the warmest locations, with dew points dropping into the 50s. This forecast represents the coolest conditions we have seen since July 1. Tuesday could see lingering shower activity if the frontal system stalls out. On the other hand, if the front accelerates, we will see very pleasant conditions. && .LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/... As of 316 AM EDT Sunday...While there are some indications that some showers could move into the southern portion of the CWA Thursday, the preferred solutions show Wednesday and Thursday bringing more fantastic weather to northern New York and Vermont. High temperatures stay in the 70s across the region, with little chance for widespread precipitation. The forecast becomes a lot murkier as we move into Friday. There is significant disagreement. The mid- latitude systems we are tracking will need to interact with Tropical Storm Debby. We'll continue to monitor what that means for our CWA as we get closer. && .AVIATION /18Z SUNDAY THROUGH FRIDAY/... Through 18Z Monday...Generally southwest winds, and some terrain-driven flow, around 4 to 7 knots continuesw. Showers and storms have developed, and will continue through about 02z. Have VCSH and TEMPO groups with TS at most sites. Beyond 02z, winds should become light and variable again with patchy fog possible across the climatological favored locations, especially at terminals which have had heavy rain today After 10z Monday, showers from a frontal boundary will approach KMSS and spread eastward during the daytime hours. Outlook... Monday Night: VFR. Chance SHRA. Tuesday: VFR. Slight chance SHRA. Tuesday Night: VFR. Slight chance SHRA. Wednesday: VFR. NO SIG WX. Wednesday Night: VFR. Slight chance SHRA. Thursday: VFR. Slight chance SHRA. Thursday Night: VFR. Chance SHRA. Friday: Mainly VFR, with local MVFR possible. Chance SHRA. && .BTV WATCHES/WARNINGS/ADVISORIES... VT...None. NY...None. && SYNOPSIS...Haynes NEAR TERM...Haynes/Neiles SHORT TERM...Langbauer LONG TERM...Langbauer AVIATION...Neiles
Hazardous weather outlook, Aug 4, 3:14 AM EDT, 11 hours 23 minutes before
Hazardous Weather Outlook National Weather Service Burlington VT 314 AM EDT Sun Aug 4 2024 NYZ026>031-087-VTZ001>008-016-017-050715- Northern St. Lawrence-Northern Franklin-Eastern Clinton- Southeastern St. Lawrence-Southern Franklin-Western Clinton- Southwestern St. Lawrence-Grand Isle-Western Franklin-Orleans-Essex- Western Chittenden-Lamoille-Caledonia-Washington-Eastern Franklin- Eastern Chittenden- 314 AM EDT Sun Aug 4 2024 This Hazardous Weather Outlook is for northern New York, central Vermont, northeast Vermont and northwest Vermont. .DAY ONE...Today and tonight. Scattered showers and thunderstorms are possible today. A few could be strong to locally severe and capable of producing gusty winds and heavy rain. .DAYS TWO THROUGH SEVEN...Monday through Saturday. A cold front will shift southeast during the day Monday. A few storms may be capable of producing gusty winds and heavy rain. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NYZ034-035-VTZ009>011-018>021-050715- Western Essex-Eastern Essex-Western Addison-Orange-Western Rutland- Eastern Addison-Eastern Rutland-Western Windsor-Eastern Windsor- 314 AM EDT Sun Aug 4 2024 This Hazardous Weather Outlook is for northern New York, central Vermont and southern Vermont. .DAY ONE...Today and tonight. Scattered showers and thunderstorms are possible today. A few could be strong to locally severe and capable of producing gusty winds and heavy rain. .DAYS TWO THROUGH SEVEN...Monday through Saturday. A cold front will shift southeast during the day Monday. A Slight Risk Outlook (Level 2 of 5) is in place across southern Vermont, with isolated storms capable of gusty to damaging winds and very heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 4, 1:12 PM EDT, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Burlington VT
112 PM EDT Sun Aug 4 2024
VTZ003-004-041800-
Essex VT-Orleans VT-
112 PM EDT Sun Aug 4 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN ORLEANS AND
NORTHWESTERN ESSEX COUNTIES THROUGH 200 PM EDT...
At 111 PM EDT, Doppler radar was tracking a strong thunderstorm near
Derby Center, moving east at 15 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Island Pond, Derby Center, Charleston, Derby, Norton, Morgan, Warren
Gore, Warners Grant, Averys Gore, Brownington, Derby Center Village,
Holland, Brighton, Lewis, Westmore, East Brownington, West
Charleston, Morgan Center, and East Charleston.
This includes Interstate 91 between mile markers 171 and 176.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4482 7175 4479 7212 4497 7218 4501 7205
4501 7179
TIME...MOT...LOC 1711Z 264DEG 13KT 4490 7207
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
KremerSpecial weather statement, Aug 4, 1:24 PM EDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Burlington VT
124 PM EDT Sun Aug 4 2024
NYZ034-035-VTZ009-041815-
Western Essex NY-Eastern Essex NY-Western Addison VT-
124 PM EDT Sun Aug 4 2024
...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL ESSEX AND WEST
CENTRAL ADDISON COUNTIES THROUGH 215 PM EDT...
At 123 PM EDT, Doppler radar was tracking a strong thunderstorm over
Moriah, moving east at 15 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Moriah, Crown Point, Port Henry, Addison, D A R State Park, Bridport,
Weybridge, Shoreham, Owls Head Bay, Plumies Point, Gilligans Bay,
Giards Bay, Potash Bay, Leonard Bay, Mineville, West Bridport, Moriah
Center, Murdocks Point, Bulwagga Bay, and Witherbee.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
If on or near Lake Champlain, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 4396 7361 4411 7358 4409 7325 4393 7328
TIME...MOT...LOC 1723Z 280DEG 12KT 4404 7350
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
KutikoffSpecial weather statement, Aug 4, 1:57 PM EDT, 40 minutes before
Special Weather Statement
National Weather Service Burlington VT
157 PM EDT Sun Aug 4 2024
NYZ028-VTZ001-002-005-041845-
Eastern Clinton NY-Western Franklin VT-Grand Isle VT-
Western Chittenden VT-
157 PM EDT Sun Aug 4 2024
...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL CLINTON...SOUTHERN
GRAND ISLE...NORTHWESTERN CHITTENDEN AND SOUTHWESTERN FRANKLIN
COUNTIES THROUGH 245 PM EDT...
At 156 PM EDT, Doppler radar was tracking a strong thunderstorm over
South Hero, moving east at 15 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Plattsburgh, Burlington, Colchester, Georgia, Grand Isle, Milton,
South Hero, Georgia Center, Essex Junction Village, Winooski, St.
Albans Town, Fairfax, Essex, North Hero, Fairfield, Young Island,
Wilcox Point, Hazen Point, Sunset Island, and West Milton.
This includes Interstate 89 between mile markers 91 and 112.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4459 7348 4479 7341 4478 7302 4448 7312
TIME...MOT...LOC 1756Z 283DEG 15KT 4466 7332
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
KremerSpecial weather statement, Aug 4, 1:58 PM EDT, 39 minutes before
Special Weather Statement
National Weather Service Burlington VT
158 PM EDT Sun Aug 4 2024
VTZ004-041900-
Essex VT-
158 PM EDT Sun Aug 4 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN ESSEX COUNTY
THROUGH 300 PM EDT...
At 157 PM EDT, Doppler radar was tracking a strong thunderstorm over
Lemington. This thunderstorm was nearly stationary.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Canaan, Bloomfield, Lewis, Lemington, Averill, Ferdinand, Brunswick,
and Beecher Falls.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4500 7149 4500 7154 4498 7154 4496 7151
4493 7152 4491 7149 4486 7155 4484 7155
4482 7157 4479 7157 4474 7173 4487 7180
4501 7156 4501 7148
TIME...MOT...LOC 1757Z 252DEG 4KT 4490 7158
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
ClayLocal storm report, Aug 4, 2:31 PM EDT, 6 minutes before
Preliminary Local Storm Report
National Weather Service Burlington VT
231 PM EDT Sun Aug 04 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0145 PM Hail 1 S Plattsburgh 44.68N 73.46W
08/04/2024 M0.75 inch Clinton NY Emergency Mngr
1.21 inches of rainfall in 25 minutes.
&&
Event Number BTV2402850
taberLocal storm report, Aug 4, 2:36 PM EDT, 1 minute before
Preliminary Local Storm Report
National Weather Service Burlington VT
236 PM EDT Sun Aug 04 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0206 PM Tstm Wnd Dmg 2 S Valcour 44.57N 73.44W
08/04/2024 Clinton NY Emergency Mngr
Trees and wires down at Ausable Point Campground/Wharf
Way.
&&
Event Number BTV2402851
taberThe office that day
Everything else NWS Burlington, VT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 8:57 PM EDT | Special Weather Statement | BTV | Chittenden | 63 min |
| Aug 4, 1:12 PM EDT | Special Weather Statement | BTV | Orleans | 48 min |
| Aug 4, 1:22 PM EDT | Severe Thunderstorm Warning | BTV | Chittenden, Franklin, Grand Isle | 38 min |
| Aug 4, 1:24 PM EDT | Special Weather Statement | BTV | Addison | 51 min |
| Aug 4, 1:27 PM EDT | Areal Flood Warning | BTV | Essex | 2 hr |
| Aug 4, 1:57 PM EDT | Special Weather Statement | BTV | Grand Isle | 48 min |
| Aug 4, 1:58 PM EDT | Special Weather Statement | BTV | Essex | 62 min |
| Aug 4, 2:02 PM EDT | Severe Thunderstorm Warning | BTV | Chittenden, Franklin, Grand Isle | 44 min |
| Aug 4, 2:18 PM EDT | Flash Flood Warning | BTV | Essex | 3 hr |
| Aug 4, 3:10 PM EDT | Special Weather Statement | BTV | Chittenden | 65 min |
| Aug 4, 3:14 PM EDT | Special Weather Statement | BTV | Chittenden | 61 min |
| Aug 4, 4:58 PM EDT | Special Weather Statement | BTV | Addison | 47 min |
| Aug 4, 4:59 PM EDT | Special Weather Statement | BTV | Addison | 46 min |
| Aug 4, 5:05 PM EDT | Severe Thunderstorm Warning | BTV | Addison | 40 min |
| Aug 4, 5:09 PM EDT | Severe Thunderstorm Warning | BTV | Addison, Rutland | 66 min |
| Aug 4, 5:25 PM EDT | Special Weather Statement | BTV | Chittenden | 50 min |
| Aug 4, 5:40 PM EDT | Severe Thunderstorm Warning | BTV | Addison, Rutland, Washington, Windsor | 45 min |
| Aug 4, 5:45 PM EDT | Areal Flood Warning | BTV | Addison, Chittenden | 2 hr |
| Aug 4, 6:08 PM EDT | Special Weather Statement | BTV | Lamoille | 67 min |
| Aug 4, 6:11 PM EDT | Areal Flood Warning | BTV | Chittenden | 101 min |
| Aug 4, 6:12 PM EDT | Severe Thunderstorm Warning | BTV | Addison, Rutland | 48 min |
| Aug 4, 6:24 PM EDT | Special Weather Statement | BTV | Windsor | 36 min |
| Aug 4, 6:38 PM EDT | Special Weather Statement | BTV | Rutland, Windsor | 67 min |
| Aug 4, 6:45 PM EDT | Areal Flood Warning | BTV | Caledonia, Essex, Orange, Orleans | 3 hr |
| Aug 4, 6:59 PM EDT | Severe Thunderstorm Warning | BTV | Rutland, Windsor | 61 min |
| Aug 4, 7:02 PM EDT | Areal Flood Warning | BTV | Rutland | 97 min |
| Aug 4, 7:04 PM EDT | Special Weather Statement | BTV | Orange | 26 min |
| Aug 4, 12:15 PM EDT | Special Weather Statement | BTV | Essex | 30 min |
| Aug 4, 1:02 PM EDT | Areal Flood Warning | BTV | Essex | 118 min |
| Aug 4, 2:06 PM EDT | Areal Flood Warning | BTV | Clinton | 3 hr |
| Aug 4, 3:26 PM EDT | Special Weather Statement | BTV | Franklin | 64 min |
| Aug 4, 4:16 PM EDT | Special Weather Statement | BTV | Franklin | 44 min |
| Aug 4, 4:30 PM EDT | Special Weather Statement | BTV | Clinton | 45 min |
Nearby
Flash Flood Warnings in Vermont, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.